Is There A Link Between Acetaminophen and Asthma?
A new study published in Pediatrics, the journal of the American Academy of Pediatrics, has documented an epidemiologic association between the use of acetaminophen (e.g. Tylenol) and the prevalence of asthma in children and adults. The results are so compelling that the author, John T. McBride, MD recommends that children with asthma or at risk for asthma should avoid using acetaminophen.
How Many People Are Affected by Asthma?
According to statistics published by the American Academy of Allergy Asthma and Immunology, the number of people affected by asthma keeps increasing. For example, 25 million people (8% of the population) had asthma in 2009 compared with 20 million (7% of the population in 2001). Prior to that, from 1980 to 1994, self-reported cases of asthma increased by 75%.
Exploring the Link Between Acetaminophen and Asthma
Parents used to give their children baby aspirin to deal with aches and pains and to manage fevers. But in the 1980s, researchers found out there was a link between aspirin and Reye’s syndrome and parents were advised to stop giving it to their children. Most parents switched to products like Children’s Tylenol and sales of acetaminophen continue to climb.
In the article on the Association of Acetaminophen and Asthma Prevalence and Severity, McBride notes that there are numerous different observations that suggest a link between acetaminophen and the increased prevalence of asthma in children. This includes:
- the strength of the association between acetaminophen use and the increase in asthma;
- the consistency of the association across age, geography and culture;
- the dose-response relationship;
- the timing of increased acetaminophen use and the asthma epidemic;
- the relationship between per-capita sales of acetaminophen and asthma across countries;
- the results of a double-blind trial of ibuprofen and acetaminophen for treatment of fever in asthmatic children; and
- the biologically plausible mechanism of glutathione depletion in airway mucosa.
The possible link was first discovered by Dr. Arthur Varner in 1998. According to the New York Times, since his hypothesis was first put forward, “more than 20 studies have produced results in support of his theory, including a large analysis of data on more than 200,000 children that found an increased risk of asthma among children who had taken acetaminophen.”† The link has been seen in studies of infants, children, and adults, as well as in children whose mothers took acetaminophen while pregnant.
Not All Doctors Are Convinced
Dr. Mahyar Etiman from the University of British Columbia is the author of one study looking at the link between acetaminophen and wheezing. Etiman told the New York Times that “we know acetaminophen can cause increased bronchial constriction and wheezing,”† however, he isn’t certain that the use of acetaminophen leads to asthma:
Children who take acetaminophen are usually getting it for fever control, and they get fevers because they have viral infections, which on their own are associated with developing asthma later in life. Itís hard to tease out whether itís the drug or the viral infection.
One randomized trial that compared the use of ibuprofen and acetaminophen to treat a fever, found that children who were given acetaminophen were more than twice as likely to later be treated for asthma symptoms. Additional trials are underway.
Do We Always Need to Reach For Medication?
A lot of parents reach for Children’s Tylenol and other brands of acetaminophen when their children have fevers, when they are teething and even as a preventative measure before being vaccinated (although there is now evidence this may reduce the effectiveness of vaccines). But perhaps they should exercise more caution.
In some European countries like Germany, a more cautious approach is taken. When we traveled and lived there with our children, doctors often advised against giving Children’s Tylenol except in cases of dangerously high fever. They considered acetaminophen and ibuprofen to be “strong drugs” to be used with extreme caution. A German article on fever in children recommends that medication only be used to control fever when advised by a doctor to treat a child with a long lasting high fever who is increasingly weak and unable to drink sufficient liquids to stay hydrated.
McBride’s conclusion suggests that children who have asthma or are at risk for asthma should avoid using acetaminophen. However, children who are at risk of febrile seizures may still have a strong need for some type of medication to control the risks. McBride suggests that parents whose children have asthma should consider ibuprofen instead of acetaminophen, but not all doctors agree. Each drug comes with its own set of side effects and potential adverse reactions.
But what about children who are not at risk of either asthma or febrile seizures? Obviously each parent will have to make that decision for themselves, in consultation with their child’s pediatrician. However, studies like these certainly do make a case for exercising more caution before routinely using medication to treat every sign of discomfort. Dr. Richard Beasley, a professor at the Medical Research Institute of New Zealand who is studying this issue told the New York Times that drugs like acetaminophen should be reserved for very high fevers and major pain relief. Parents shouldn’t be reaching for it every time their child is “a bit irritable or teething or having an immunization.”
Photo credit: Annie Urban